Hi, I have had joint issues with a positive ANA for about six years, and was on plaquenil for most of last year until my hair started falling out. My rheumatologist reduced the plaquenil (which had finally started working after I went up to 400mg) and my joints flared really badly along with suddenly getting chilblains in Australian summer and unexplained bruising. My rheumatologist gave me a depo of steroids and asked me to go on methotrexate. This was a huge step for me as it also coincided with her telling me that now I did actually qualify via the criteria as having lupus, and I really wanted to pretend it was all just a coincidental group of symptoms that would get better once I finally got enough sleep. (I have two little kids)
I delayed starting the methotrexate for about six weeks. Initially I had my worst cold in years followed by sinusitis that needed antibiotics, then I was just plain anxious about the drug. Would I need a day of down time each week after taking it? What about the long term effects? What about my immune system? I have two little kids bringing home bugs all the time.
My main worry was the downtime. Kids don't give you sick leave.
Anyway, two nights ago after a few tears I finally took the Methotrexate 10mg and I have to say if I feel any different, it is very minimal. I slept normally and had a normal day yesterday.
I am really relieved and hopeful that, given time, it will make a big difference to my symptoms.
I just wanted to put this up here because of the internet reporting bias where, understandably, people will write about their bad experiences more than the good and neutral ones.
This is in no way intended to minimise anyone's bad experiences, as, working the medical field myself, I know these happen, which was another reason I was so fearful, I think. Anyway, hope this helps someone who was in the same place I was over the last month.
Some people are lucky enough and don't have any side effects. I will cross my fingers for you, that you are one of them.
I may have been dealt a bad hand, but at least I'm still playing with a full deck. ( most of the time anyway).
I thought I would update this thread on my experiences on methotrexate over the last 6 months. It took a long time but the swelling in my joints and, more importantly, my debilitating fatigue improved after about 8 weeks on the medicine, after increasing to 15mg weekly. I did catch a lot of colds, and lost about 2 kg from being a little bit off my food for a few days after taking it each week. I actually was going really well, enjoying work and my children, my hair also stopped falling out. I had a mole come up on the palm of my hand which I had removed, and then the wound wouldn't heal. It could be just that it was in an awkward place on the crease of my palm, but when it was still open 5 weeks later I decided to skip my methotrexate for a couple of weeks to see if that would speed things up. Well, the wound healed but my sore joints, fatigue and hair loss all returned. I have been back on the methotrexate for about 6 weeks now and am just starting to feel a bit better again. Has anyone else had things go so pearshaped so quickly when they stopped for a week or two? I am just hoping I can get back to where I was and that my hair will stop falling.
I have never taken MTX, but my daughter did for almost a year. Like you, when she stopped the medication, her symptoms would return. Sometimes worse than they were before she started taking the medication. This also happened whenever she would try to reduce her dosage of Prednisone. So, in the end, she had to stay on a maintenance dosage of Prednisone and continue to take the MTX on a weekly basis in order to alleviate her symptoms.
I hope that the MTX continues to work for you and that you do begin to feel better.
Peace and Blessings
Look For The Good and Praise It!
I have been on mtx for about 5 years.
one of the things we notice .... it takes a long time to build up into our body ...
but it is dispersed very quickly when we stop taking it.
please be careful about not taking it, as the body does start to rely on it.
When you're stressed, You eat Ice cream, Cake, Chocolate & Sweets. Why? Because stressed spelled backwards is DESSERTS.